Minnesota, 2020

Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020

December 23 to 24, 2020 · NWS DLH · 15 events in 12 counties and zones

A strong area of low pressure brought heavy snowfall and very strong winds to much of the Northland starting on Wednesday the 23rd and lingering into Thursday the 24th. This storm was unique in that widespread blizzard conditions occurred across the upper Midwest, including areas from the Brainerd Lakes east towards the North Shore, Twin Ports, and Interstate 35 corridor with many observed wind…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong area of low pressure brought heavy snowfall and very strong winds to much of the Northland starting on Wednesday the 23rd and lingering into Thursday the 24th. This storm was unique in that widespread blizzard conditions occurred across the upper Midwest, including areas from the Brainerd Lakes east towards the North Shore, Twin Ports, and Interstate 35 corridor with many observed wind gusts between 50 and 70 mph. Very strong frontogenesis occurred along a trowal axis that extended across much of northern Wisconsin west into Minnesota. Warm air advection caused temperatures across most of east-central Minnesota to rise above freezing and produce mixed precipitation for several hours during the day. As the cold front gradually moved east, temperatures very quickly dropped and caused treacherous road conditions as mixed precipitation changed over to snow. Narrow bands of heavy snow set up over the Brainerd Lakes northeast towards the Iron Range during the early morning and early afternoon, and then translated east towards the Twin Ports, North Shore, and Interstate 35 corridor. The heavy snow bands coincided with the strong mid-level frontogenesis, which also produced very strong northwest winds that caused the widespread blizzard conditions. A maximum gust of 70 mph was recorded at the Bay of Grand Marais during the height of the storm. Damage was reported to buildings and other infrastructure, in addition to some power outages and widespread whiteout conditions that made travel difficult if not impossible.

As the cold front swept rapidly eastward, bitterly cold air moved into the region and led to the development of a topographically-forced gravity wave during the night of the 23rd that dropped several more inches of snow from Two Harbors to Superior to Holyoke. The eastern half of northeast Minnesota received 6 to 10 inches of snowfall with lesser amounts further west in addition to the widespread blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 23, 6:19 AM CST, 41 minutes earlier.

Area forecast discussion, Dec 23, 6:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
619 AM CST Wed Dec 23 2020

.DISCUSSION...(Today through Tuesday)
Issued at 519 AM CST Wed Dec 23 2020

Mixed precipitation starting today should switch over to all snow
throughout the day and into this evening. Snow should end by
Thursday morning for most locations, with some lake effect snow
still lingering near the lake shores through Friday afternoon.
High winds and cold temperatures could cause dangerous wind chills
on Christmas Eve. Models are hinting at some lake effect snow
Sunday night through Monday night. Another system could affect the
southern half of the Northland next week.

Warm air aloft over much of the CWA should cause a mix of
precipitation this morning, with freezing drizzle possible within
the mixed precipitation. As the day progresses and cold air is
advected into our area, any freezing rain or wintry mix should
change over to snow. Heavy snow is expected after the transition due
to significant forcing from strong frontogenesis, abundant moisture
from the Gulf being wrapped around the low, and instability from
steep lapse rates in the low levels as the cold front passes
through. Strong post frontal winds up to 45 mph at times could also
cause hazardous travel conditions from blowing snow. Snow is
expected to end for most of our area by Thursday morning, though
patchy blowing snow could still occur throughout the early hours of
the morning from occasional higher wind gusts. Snow is expected to
continue near the lake, as cold air being advected over the lake and
winds shifting to the north to northwest cause lake effect snow,
along the South Shore, into early Friday morning. The South Shore
could see the highest event totals from lake enhancement and lake
effect for this system. Snow totals should be greatest in the
Minnesota Arrowhead and in far northwestern Wisconsin, with totals
from 6-12 inches in those areas, and closer to 12 inches in areas of
lake enhancement and later lake effect.

As the snow moves off to the east, strong winds and below normal
temperatures will follow, with NAEFS showing 850 mb temperatures
early Thursday into Thursday night reaching below the 10th
climatological percentile. Lows are expected to be down into the
negative single digits to negative teens while highs are only in the
single digits. Combined with strong northwest winds at 15-25 mph
with gusts up to 45 mph, wind chills could reach -20 to -30 degrees.
Temperatures are expected to increase closer to normal and winds
should decrease as the system moves off to the east on Friday.

The furthest north and western counties in Wisconsin was upgraded to
a Winter Storm Warning at 11 AM due to mixed precipitation types
being followed by heavy snow, strong winds and lake
effect/enhancement. A Winter Weather Advisory was also issued for
Price and Sawyer counties due to snow. Winter Storm Warnings and the
Winter Weather Advisory remain in effect for all counties through
Thursday morning, while Bayfield, Ashland, and Iron counties will
remain in the warning until Friday due to the lake effect snow.

Another round of lake effect snow is possible along the South Shore
Sunday night through Tuesday morning, as the GFS and Canadian show
constant QPF, cold air advection over Lake Superior, and
northwesterly winds. This event is still uncertain as it is far out
in the extended.

Global models are also hinting at another system in the Southern
Plains to affect our area next Wednesday night, especially our
southern zones. Total QPF is uncertain, due to differences in the
mid level moisture transport.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 616 AM CST Wed Dec 23 2020

IFR ceilings from today's low pressure system has moved over INL
and should continue to progress to the south and east this
morning. MVFR to IFR ceilings will be quickly accompanied with a
period of mixed precipitation before switching to snow, lowering
visibilities shortly after it starts. The period of mixed
precipitation should be longer in HYR than the Minnesota terminals
due to northwestern Wisconsin remaining in the warm sector of the
low until this afternoon. As precipitation transitions over to
snow, northerly wind gusts 30 to 40 kts is expected at all
terminals throughout the day, and should cause blowing snow, which
could reduce visibilities, even after it is no longer snowing.
Winds should decrease in intensity, but remain strong through
tonight. Snow at all terminals should cease by tomorrow morning.

&&

.MARINE...
Issued at 519 AM CST Wed Dec 23 2020

Weather conditions over Lake Superior will become hazardous
through Thursday as a strong low pressure system moves from
southern Minnesota this morning to Ontario by Thursday morning.
This system will bring strong winds, large waves and freezing
spray as well as snow to western Lake Superior.

Southeast winds of 15 to 25 knots over the lake this morning with
waves of 3 to 5 feet will gradually diminish, early this morning. A
Small Craft Advisory remains in effect until 10 AM for those areas.

Th storm will drag a strong cold front across western Lake Superior
this afternoon, causing winds to switch to the northwest and
increase for this afternoon and tonight before diminishing again
early Thursday. Sustained northwest winds of 20 to 35 knots with
gusts of 30 to 45 knots expected by 6 PM this evening. There may be
a few storm-force gusts as high as 50 knots Wednesday evening and
early Thursday morning. In addition to the gales, strong cold air
advection over the lake will drop air temperatures well below
freezing. The combination of cold air, strong winds, and high waves
will create favorable conditions for heavy freezing spray for South
Shore waters from Port Wing to Bayfield Wednesday night through
Thursday afternoon. A Gale Warning and Freezing Spray warning has
been issued for all of the nearshore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  34  -4   3  -8 / 100 100  10  10
INL  26 -11   0 -13 / 100  50  10  10
BRD  32  -7   3  -8 / 100  70   0   0
HYR  40  -1   6  -8 / 100 100  30  20
ASX  40   4  10   0 / 100 100  70  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 11 AM this morning to 6 AM CST
     Thursday for WIZ001-006-007.

     Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
     Thursday for WIZ008-009.

     Winter Storm Warning from 11 AM this morning to midnight CST
     Thursday night for WIZ002>004.

MN...Winter Storm Warning until midnight CST tonight for MNZ010>012-
     018>021-025-026-033>037.

     Winter Storm Warning from 11 AM this morning to 6 AM CST
     Thursday for MNZ038.

LS...Heavy Freezing Spray Warning from 3 PM this afternoon to
     midnight CST Thursday night for LSZ121-146>148.

     Gale Warning from 3 PM this afternoon to 9 AM CST Thursday for
     LSZ121-140>148.

     Heavy Freezing Spray Warning from 3 PM this afternoon to 9 AM
     CST Thursday for LSZ140>145.

     Small Craft Advisory until 10 AM CST this morning for LSZ140>142.

&&

DISCUSSION...LE/Kossen
AVIATION...LE/Kossen
MARINE...LE
Hazardous weather outlook, Dec 23, 5:22 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
522 AM CST Wed Dec 23 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
522 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix of snow and freezing rain will spread into the area
this morning and early afternoon. The wintry mix will quickly
switch over to all snow and become heavy at times during the day
today. Snow should end Wednesday night for most areas with
lake effect snow continuing for the South Shore overnight. The
heaviest snowfall rates will be found today, producing snowfall
amounts of more than 6 inches over a large portion of the
Northland. Strong northwest winds developing this morning will
remain strong over much of northern Minnesota into this evening
before diminishing overnight. These winds will lead to blowing and
drifting snow this afternoon and tonight. Bitterly cold wind chill
values are expected overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will come to an end for most of the area Thursday morning,
but lake effect snow is expected to continuing for the South
Shore Thursday and Thursday night. Additional snowfall amounts of
up to 6 inches are possible by Friday morning for the Penokee
Range of northern Iron County. Dangerous wind chills are also
expected Thursday morning, and again Thursday night and Friday
morning.

Lake Effect snow may affect the South Shore of Lake Superior
Friday night and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-241130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
522 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong southeast to east winds over the lake this morning has
caused waves of 3 to 5 feet along parts of the North Shore. These
winds and waves are expected to diminish by mid morning. A Small
Craft Advisory remains in effect for parts of the North Shore
this morning.

Winds will increase once again out of the northwest this
afternoon. Gale-force winds are expected this afternoon into early
Thursday morning with a few storm-force gusts possible as well.
These winds and building waves are likely to cause hazardous
conditions over the nearshore waters. A Gale Warning and Freezing
Spray warning has been issued for this threat. Please see the
latest Marine Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 5 blizzard. Local standard time, as filed.

Heavy Snow, Northern St. Louis

When
December 23, 7:00 AM CST to December 24, 3:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
Public
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
December 23, 9:00 AM CST to December 24, 1:00 AM CST
Where
Central St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
December 23, 9:00 AM CST to December 24, 1:00 AM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
December 23, 9:00 AM CST to December 24, 1:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
December 23, 9:00 AM CST to December 24, 1:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
Public
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
December 23, 10:00 AM CST to December 24, 3:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
NWS Employee
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
December 23, 11:00 AM CST to December 24, 3:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
COOP Observer
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake

When
December 23, 11:00 AM CST to December 24, 3:00 AM CST
Where
Southern Lake forecast zone
Reported by
COOP Observer
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cook

When
December 23, 11:00 AM CST to December 24, 7:00 AM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Blizzard, Southern Cass

When
December 23, 11:00 AM CST to 2:00 PM CST
Where
Southern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
December 23, 11:00 AM CST to December 24, 2:00 AM CST
Where
Pine forecast zone
Reported by
Public
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Blizzard, Crow Wing

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Crow Wing forecast zone
Reported by
ASOS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Blizzard, Pine

When
December 23, 2:00 PM CST to 5:00 PM CST
Where
Pine forecast zone
Reported by
AWOS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Blizzard, Southern St. Louis / Carlton

When
December 23, 3:00 PM CST to 6:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Blizzard, Southern Cook

When
December 23, 4:00 PM CST to 11:00 PM CST
Where
Southern Cook forecast zone
Property damage
$5,000
Reported by
AWOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933651, 933654, 933660, 933663, 933665, 933667, 933653, 933655, 933659, 933661, 933669, 933662, 933668, 933666, 933657.